Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Treated stomach ulcer and esophogiatis due to bleeding with prilosec. Had nausea, vomiting and bad breath. On fluconozale

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5364 Questions
My mom Is 62 years old and has recently been treated for stomach ulcer and esophogiatis that had bled and caused her to lose blood. The GI treated by endoscopy and 40mg Prilosec daily. Three weeks ago, I took her back because she was having nausea and vomiting and very bad breath - like poop breath. They ordered a stool test that was negative for H Pylori. Doc did another endoscopy and found that she had a yeast infection in her throat but the ulcers had healed. She is finishing a 21 day course of Fluconozale. Last Thursday. The vomiting and nausea and bad breath have returned. Plus she wakes drenched in sweat, but no fever. Could it be another bacteria??? WHAT?? Thanks.
Posted Tue, 8 Oct 2013 in Digestion and Bowels
Answered by Dr. Grzegorz Stanko 21 minutes later
Brief Answer:
Bowels obstruction is possible.

Detailed Answer:

Thank you for the query.

Yeast infection of the throat rather does not give nausea and vomiting. The reason must be much lower than a throat.
Especially if she has other symptoms like bloated abdomen, constipation, diarrhea, gas blockage, cramps, etc. Such symptoms (including nausea and vomiting) indicate bowels obstruction which should be ruled out especially over the age of 50.
Sweating indicates some infection (not yeast). It can be due to bowels obstruction as well.

I suggest you to do not wait anymore and take your mom to the doctor. Abdominal ultrasound, blood work, CRP level, abdominal X-ray should be done at first. She should be also scheduled for colonoscopy.

Hope this will help. Feel free to ask further questions.
Above answer was peer-reviewed by
Follow-up: Treated stomach ulcer and esophogiatis due to bleeding with prilosec. Had nausea, vomiting and bad breath. On fluconozale 12 hours later
She had been taking iron due to hemoglobin at 8.5 however last week the Hematologist discontinued as her hemoglobin is 16. It is thought that the anemia came from ulcer bleeds (which appeared to be healed in endoscopy 2 weeks ago). Would stopping the iron contribute? that is when she became sick...

Also, she admitted to me that she had taken 4 ibuprofen PM last week. Given her condition, ibuprofen and naproxen are on the bad list. She also takes Hydrocodone/Aceteminophin as needed @ 10/325. Usually not more than 2 per day. Would that cause ulcers to start bleeding again or otherwise irritate?

Thanks - she is going to the GI doctor tomorrow BUT I am not too impressed with him. We only have one in town so looking to take her to a major medical center if things don't improve.

Answered by Dr. Grzegorz Stanko 10 hours later
Brief Answer:
Ibuprofen could make peptic ulcers appear again.

Detailed Answer:
Generally low hemoglobin level can give weakness, pale skin, dizziness. It does not give nausea, vomiting and bad breath. So its just a coincidence that symptoms appeared with iron stop taking.

Ibuprofen can aggravate ulcers condition, but it needs to be taken regularly for some time. Hydrocodone/Acethaminophen does not harm stomach and is safe in case of peptic ulcers.

I`m sure she does know if the symptoms are similar to those when peptic ulcer was diagnosed. If she feels its different than last time, other conditions should be considered.

One more thing. Low hemoglobin level at her age needs proper diagnostics. Gaastroscopy is not enough. Even if ulcer is found, it does not mean that it bleeds. Moreover, diseases like to coexist. Colonoscopy should be definitely done. It should be done even if she would not have any symptoms at all.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor